Overdoses have killed 349 people in Yakima County over the past five years

YAKIMA, Wash. — Local healthcare organizations are ramping up prevention and awareness efforts to keep from adding more names to the list of the 349 people killed by overdoses in Yakima County over the past five years.

Yakima County coroner Jim Curtice said the number of fatal overdoses is expected to be less this year, but with 98 deaths reported in 2021, that’s not saying much.

“So far this year, we’re at 49, which is still fairly horrific,” Curtice said.

Curtice said whatever decrease the county might see by the end of the year is likely due to awareness and prevention efforts by local healthcare organizations on the frontlines of the opioid crisis.

One of those organizations, Triumph Treatment Services, invited community members to a gathering Wednesday at Sarg Hubbard Park to mark International Overdose Awareness Day and mourn the lives of loved ones lost to overdoses.

“I think as a community, it should be made aware, that lives do matter and people that are struggling with addiction also need help and they’re important too,” said Oswaldo Herrera, a peer counselor with Triumph Treatment Services.

Comprehensive Healthcare physician assistant Jenna Broadt said addiction doesn’t discriminate and she’s seen all types of people — from large-scale business owners to gas station employees — come in for treatment.

“This is a disease,” Broadt said. “It’s not ‘addiction only.’ This is a change in the brain that needs time to resolve.”

Broadt said they do that through a combination of different supportive services, including cognitive behavioral therapy and if needed, medications that help transition individuals off opioids, like suboxone and methadone.

Comprehensive Healthcare program manager and registered nurse Shannon Guthrie said there’s another medication they have on hand at all times called naloxone, a drug designed to reverse the effects of an overdose.

Naloxone, also commonly referred to as Narcan, is most often administered as a nasal spray and is available at most pharmacies. People living in Washington state also have the option to order it for free online.

Guthrie and Broadt said they recommend everyone keep naloxone with them because they never know when they might encounter someone experiencing an overdose whose live they could save using that medication.

“Anybody who uses any kind of opiate is at risk for an overdose,” Guthrie said.

Guthrie said that includes people who are not struggling with addiction, have obtained their opioids legally and are taking them as prescribed by their doctor.

“If you have any heart, kidney or lung disease, that puts you at risk,” Guthrie said.

Taking an opioid along with any other legal or illegal substances can also put someone at a greater risk for overdose, even if they’re only taking the recommended dosage.

“If you mix alcohol with any of these prescriptions, you can reduce your breathing and if that happens and you fall asleep, you can fall asleep and not wake up,” Broadt said.

If someone appears to be experiencing an overdose, Broadt said the first thing to do is to try to wake them up and if that doesn’t work, call 911 immediately.

Broadt said once emergency personnel are on the way, administer the naloxone according to the instructions on the package and if necessary, render first aid to try to keep the person breathing until help arrives.

If the person took opioids and is experiencing an overdose, the naloxone could be all that stands between life and death. However, if the person is having an unrelated issue and hasn’t had any opioids, Broadt said it won’t hurt them or have any effect on them at all.

RECENT HEADLINES FROM THE KAPP-KVEW NEWS STAFF: